Hypercalcaemia is a rare but potentially life-threatening consequence of malignancies. Solid cancers, such as lymphomas, increase serum calcium primarily through parathyroid hormone-related protein or ectopic production of 1alpha-hydroxylase. We present a case of 56-year-old woman with Sjogren’s syndrome and psoriasis in the setting of chronic methotrexate (MTX) use who developed worsening hypercalcaemia and symptoms suggestive of lymphoma. Pathology results diagnosed her with MTX-induced iatrogenic immunodeficiency-associated lymphoproliferative disorder (LPD). This case reminds clinicians that chronic MTX use is associated with LPDs and can ultimately lead to hypercalcaemia. The patient’s MTX and other immunosuppressive medications were stopped, and her calcium corrected with fluids and calcitonin. At her 8-month follow-up postdischarge, the patient was asymptomatic with normal laboratory results and in partial clinical remission.
- malignant disease and immunosuppression
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors All the authors treated the patient and have approved the manuscript for submission. ML wrote the manuscript. KAN and RK provided key consultation and revisions to the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.